Advertisement

Mathematical Notes

, Volume 103, Issue 1–2, pp 89–95 | Cite as

Elenbaas Problem of Electric Arc Discharge

  • V. N. Pavlenko
  • D. K. Potapov
Article
  • 16 Downloads

Abstract

The Elenbaas problem of electric discharge origination is considered. The mathematical model is an elliptic boundary-value problem with a parameter and discontinuous nonlinearity. The nontrivial solutions of the problem determine the free boundaries separating different phase states. A survey of results obtained for this problem is given. The greatest lower bound λmin of the values of the parameter λ for which the electric discharge is possible is obtained. The fact that the discharge domain appears for any λ ≥ λmin is proved. The range of the parameter values for which the boundary of the discharge domain is of two-dimensional Lebesgue measure zero is determined. An unsolved problem is formulated.

Keywords

Elenbaas problem electric arc free boundary discontinuous nonlinearity 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    W. Finkelnburg and H. Mäcker, Electric Arcs and Thermal Plasma (Springer, Berlin, 1956; Inostr. Lit., Moscow, 1961).Google Scholar
  2. 2.
    W. Elenbaas, The High Pressure Mercury Vapour Discharge, in High Pressure Mercury Vapour Lamps and Their Applications (Palgrave, London, 1965), pp. 5–51.CrossRefGoogle Scholar
  3. 3.
    D. K. Potapov, “Continuous approximations of Goldshtik’s model,” Mat. Zametki 87 (2), 262–266 (2010) [Math. Notes 87 (1–2), 244–247 (2010)].MathSciNetCrossRefGoogle Scholar
  4. 4.
    D. K. Potapov, “On solutions to the Goldshtik problem,” Sibirsk. Zh. Vychisl. Mat. 15 (4), 409–415 (2012) [Numerical Anal. Appl. 5 (4), 342–347 (2012)].Google Scholar
  5. 5.
    D. K. Potapov and V. V. Yevstafyeva, “Lavrent’ev problem for separated flows with an external perturbation,” Electron. J. Differential Equations, No. 255 (2013).Google Scholar
  6. 6.
    D. K. Potapov, “On one problem of electrophysics with discontinuous nonlinearity,” Differ. Uravn. 50 (3), 421–424 (2014) [Differ. Equations 50 (3), 419–422 (2014)].MathSciNetMATHGoogle Scholar
  7. 7.
    G. Cimatti, “A nonlinear elliptic eigenvalue problem for the Elenbaas equation,” Boll. Un. Mat. Ital. B (5) 16 (2), 555–565 (1979).MathSciNetMATHGoogle Scholar
  8. 8.
    K.-C. Chang, “Free boundary problems and the set-valued mappings,” J. Differential Equations 49 (1), 1–28 (1983).MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    W. Allegretto and P. Nistri, “Elliptic equations with discontinuous nonlinearities,” Topol. Methods Nonlinear Anal. 2 (2), 233–251 (1993).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    A. Ambrosetti, M. Calahorrano, and F. Dobarro, “Global branching for discontinuous problems,” Comment. Math. Univ. Carolin. 31 (2), 213–222 (1990).MathSciNetMATHGoogle Scholar
  11. 11.
    G. Bonanno, “Some remarks on a three critical points theorem,” Nonlinear Anal. 54 (4), 651–665 (2003).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    D. K. Potapov, “On an upper bound for the value of the bifurcation parameter in eigenvalue problems for equations of elliptic type with discontinuous nonlinearities,” Differ. Uravn. 44 (5), 715–716 (2008) [Differ. Equations 44 (5), 737-739 (2008)].MathSciNetGoogle Scholar
  13. 13.
    D. K. Potapov, “On the structure of the set of eigenvalues for higher-order elliptic equations with discontinuous nonlinearities,” Differ. Uravn. 46 (1), 150–152 (2010) [Differ. Equations 46 (1), 155–157 (2010)].MathSciNetGoogle Scholar
  14. 14.
    D. K. Potapov, “On the “separating” set for higher-order elliptic equations with discontinuous nonlinearities,” Differ. Uravn. 46 (3), 451–453 (2010) [Differ. Equations 46 (3), 458–460 (2010)].MathSciNetGoogle Scholar
  15. 15.
    D. K. Potapov, “Bifurcation problems for equations of elliptic type with discontinuous nonlinearities,” Mat. Zametki 90 (2), 280–284 (2011) [Math. Notes 90 (1–2), 260–264 (2011)].MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order (Springer, 1984; Nauka, Moscow, 1989).MATHGoogle Scholar
  17. 17.
    I. Massabó and C. A. Stuart, “Elliptic eigenvalue problemswith discontinuous nonlinearities,” J. Math. Anal. Appl. 66 (2), 261–281 (1978).MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    M. A. Krasnosel’skii and A. V. Pokrovskii, Systems with Hysteresis (Nauka, Moscow, 1983) [in Russian].MATHGoogle Scholar
  19. 19.
    V. N. Pavlenko, “Control of singular distributed parabolic systems with discontinuous nonlinearities,” Ukrain. Mat. Zh. 46 (6), 729–736 (1994) [Ukrainian Math. J. 46 (6), 790–798 (1995)].MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    V. N. Pavlenko and O. V. Ul’yanova, “The method of upper and lower solutions for elliptic-type equations with discontinuous nonlinearities,” Izv. Vyssh. Uchebn. Zaved. Mat. No. 11, 69–76 (1998) [Russian Math. (Iz. VUZ) 42 (11), 65–72 (1999)].MathSciNetMATHGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2018

Authors and Affiliations

  1. 1.Chelyabinsk State UniversityChelyabinskRussia
  2. 2.St. Petersburg State UniversitySt. PetersburgRussia

Personalised recommendations